Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jan 7, 2008, 6:53 PM CST for Neosho County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 7, 2008, 6:53 PM CST (00:53 UTC)
- Expired
- Jan 7, 2008, 7:15 PM CST
- In force
- 22 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 158 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 7, 7:00 PM CST | HAIL 1 | 4 W Stark, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 080054
SVRICT
KSC133-080130-
/O.NEW.KICT.SV.W.0002.080108T0053Z-080108T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CST MON JAN 7 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEOSHO COUNTY IN SOUTHEAST KANSAS.
* UNTIL 730 PM CST.
* AT 651 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL. THIS STORM WAS LOCATED NEAR ERIE...OR 11 MILES
SOUTHEAST OF CHANUTE...AND MOVING NORTHEAST AT 35 MPH. THIS WARNING
REPLACES THE PREVIOUS THUNDERSTORM WARNING FOR NEOSHO COUNTY.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ERIE...GALESBURG...STARK.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST MONDAY EVENING FOR
SOUTHEAST KANSAS.
LAT...LON 3743 9534 3756 9550 3773 9528 3772 9519
3773 9517 3773 9508 3759 9508
TIME...MOT...LOC 0053Z 230DEG 34KT 3760 9527
$$
BOWMAN3 follow-up statements
000
WWUS53 KICT 080103
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CST MON JAN 7 2008
KSC133-080130-
/O.CON.KICT.SV.W.0002.000000T0000Z-080108T0130Z/
NEOSHO KS-
703 PM CST MON JAN 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO COUNTY
UNTIL 730 PM CST...
AT 700 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR STARK...OR 15 MILES EAST OF
CHANUTE...MOVING NORTHEAST AT 40 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NEOSHO
COUNTY...INCLUDING THE TOWN OF STARK.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST MONDAY EVENING FOR
SOUTHEAST KANSAS.
LAT...LON 3743 9534 3756 9550 3773 9528 3772 9519
3773 9517 3773 9508 3759 9508
TIME...MOT...LOC 0103Z 231DEG 36KT 3766 9517
$$
BOWMAN000
WWUS53 KICT 080110
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CST MON JAN 7 2008
KSC133-080130-
/O.CON.KICT.SV.W.0002.000000T0000Z-080108T0130Z/
NEOSHO KS-
710 PM CST MON JAN 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO COUNTY
UNTIL 730 PM CST...
AT 708 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR STARK...OR 19 MILES EAST OF
CHANUTE...MOVING NORTHEAST AT 40 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NEOSHO
COUNTY...INCLUDING THE TOWN OF STARK.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST MONDAY EVENING FOR
SOUTHEAST KANSAS.
LAT...LON 3743 9534 3756 9550 3773 9528 3772 9519
3773 9517 3773 9508 3759 9508
TIME...MOT...LOC 0110Z 231DEG 36KT 3771 9510
$$
BOWMAN000
WWUS53 KICT 080115
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CST MON JAN 7 2008
KSC133-080125-
/O.CAN.KICT.SV.W.0002.000000T0000Z-080108T0130Z/
NEOSHO KS-
715 PM CST MON JAN 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR NEOSHO COUNTY HAS BEEN
CANCELLED...
AT 713 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT
OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST MONDAY EVENING FOR
SOUTHEAST KANSAS.
LAT...LON 3743 9534 3756 9550 3773 9528 3772 9519
3773 9517 3773 9508 3759 9508
TIME...MOT...LOC 0115Z 231DEG 36KT 3773 9505
$$
BOWMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 5:50 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 7, 5:50 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 550 PM CST MON JAN 7 2008 .UPDATE... .AVIATION... FOR THE 00Z TAF SUITE. TWO AREA OF CONCERN FOR THIS TIME FRAME. FOR CENTRAL KS...EXPECT CEILINGS TO GO IFR AROUND 06Z/TUE AS DEFORMATION ZONE/FRONTOGENESIS DEVELOPS. FORECAST SOUNDINGS SUGGEST MAINLY SNOW AT KRSL AND MIX OF RAIN/SNOW AT KSLN FOR MOST OF THE NIGHT. AT KHUT/KICT...TEMPERATURES SHOULD BE WARM ENOUGH TO KEEP PRECIPITATION FALLING AS RAIN...EXCEPT FOR POSSIBLY THE VERY END OF THE EVENT AROUND 12Z/TUE. NO ALOT OF CONFIDENCE IN SNOW REACHING KICT SO WILL NOT INCLUDE IT FOR NOW. EVEN IF IT DOES DEVELOP...SHOULD NOT DROP CEILINGS/VSBYS BELOW MVFR. IN SOUTHEAST KS...WILL INCLUDE A CHANCE OF TSRA FOR KCNU AS LOW LEVEL MOISTURE/INSTABILITY LOOKS HIGH ENOUGH FOR A THUNDER MENTION AT LEAST UNTIL 06Z/TUE AS LOW LEVEL JET INCREASES CONVERGENCE ALONG THE FRONTAL BOUNDARY AS IT SWEEPS THROUGH THIS AREA. KETCHAM && .PREV DISCUSSION... /ISSUED 317 PM CST MON JAN 7 2008/ DISCUSSION... MAIN FORECAST CONCERN IS PRECIP CHANCES TONIGHT WITH SNOW ACCUMULATIONS OVER CENTRAL KS. SYNOPSIS: WATER VAPOR AND PROFILERS ARE SHOWING A BROAD UPPER TROUGH DIGGING TO OUR WEST WITH A NUMBER OF IMPULSES EMBEDDED IN THE FLOW. ONE OF THESE PIECES OF ENERGY IS APPROACHING WESTERN CO WITH ANOTHER ONE OVER WESTERN NE. AT THE SURFACE AN UNSEASONABLY WARM AND MOIST AIRMASS IS IN PLACE AHEAD OF THE APPROACHING WAVE WITH DEWPOINTS IN THE UPPER 50 TO AROUND 60 OVER EAST OK AND SE KS. TO THE NORTHWEST A SURFACE TROUGH/WEAK COLD FRONT EXTENDS FROM EASTERN NE INTO CENTRAL KS. TONIGHT: A SURFACE LOW WILL DEVELOP THIS EVENING OVER THE TX PANHANDLE AS THE UPPER TROUGH TRANSLATES EAST. SHOWERS AND A FEW STORMS WILL BE ONGOING AT THE BEGINNING OF THIS PERIOD OVER SE KS. A FEW STRONG TO POSSIBLY SEVERE STORMS COULD CLIP A FEW EXTREME SE KS COUNTIES THIS EVENING GIVEN THE 65-70KTS OF DEEP LAYER SHEAR WITH SUFFICIENT INSTABILITY. AREAL COVERAGE OF PRECIP SHOULD REALLY EXPAND TOWARD MIDNIGHT AS THE SURFACE LOW TRACKS ALONG THE KS/OK BORDER AS MOISTURE ADVECTION/ISENTROPIC LIFT WRAPS BACK AROUND TO THE NW OF THE SURFACE LOW. THE MOST DIFFICULT PART OF THIS PACKAGE WAS TRYING TO PIN DOWN SNOW POTENTIAL/AMOUNTS. PRECIP AMOUNTS WILL DEFINITELY NOT BE AN ISSUE FOR ACCUMULATING SNOW AS THE LOW PULLS OFF OF TO THE NORTHEAST. THE BIGGER ISSUE WILL BE HOW MUCH COOLER AIR IS DRAWN INTO CENTRAL KS. CONFIDENCE IS HIGH THAT PRECIP WILL START AS RAIN OVER CENTRAL KS AND WILL EVENTUALLY TRANSITION TO SNOW WITH HIGH CONFIDENCE THAT WERE NOT LOOKING AT ANY SLEET OR ICE PELLETS. GFS-BUFR SOUNDINGS INDICATE THAT SOME SNOW MAY START TO BE MIXED-IN BY AROUND MIDNIGHT WITH THE NAM NOT AS AGGRESSIVE WITH THE COOLER AIR. IN ADDITION...LOOKING UP STREAM THERE REALLY ISNT A WHOLE LOT OF COLDER AIR WITH NAM...GFS AND UK KEEPING SURFACE TEMPS ABOVE FREEZING FOR A GOOD PORTION OF THE NIGHT. SO AT THIS TIME WILL NOT RUN WITH AN ADVISORY DUE TO LACK OF CONFIDENCE IN HOW MUCH OF THE PRECIP WILL FALL AS SNOW AS THIS LOW LIFTS NORTHEAST. THIS BEST SHOT FOR ACCUMULATING SNOW MAT ACTUALLY COME TOWARD 12Z TUE. TUE-THU: BY 12Z TUE THE SURFACE LOW WILL BE SITUATED OVER CENTRAL MO WITH MOST OF FORECAST AREA IN THE WARP AROUND REGION OF THIS SYSTEM WITH SOME ADDITIONAL UPPER ENERGY LINGERING BACK OVER SW KS. AM EXPECTING A DEFORMATION BAND OF PRECIP TO SETUP IN A NE TO SW FASHION WHICH WOULD GENERALLY AFFECT THE NORTHEAST PORTION OF THE FORECAST AREA. FOUND IT INTERESTING THAT THE 18Z NAM JUST CAME IN LINGERING THIS PRECIP LONGER(THROUGH 18Z) WHICH WOULD YIELD HIGHER SNOW AMOUNTS FOR NE KS. THIS SCENARIO WILL HAVE TO BE WATCHED CLOSELY BECAUSE BY THIS TIME THE COOLER MID LEVEL AIR HAS FINALLY MADE IT FAR ENOUGH EAST TO CHANGE PRECIP OVER TO SNOW. CONFIDENCE IS HIGH THAT BY 00Z WED PRECIP WILL BE EAST OF THE FORECAST AREA WITH THE UPPER ENERGY MOVING INTO THE OHIO VALLEY. WITH THE UPPER FLOW QUICKLY FLATTENING OUT AHEAD OF OUR NEXT APPROACHING WAVE...TEMPERATURES WILL BE RELATIVE COOLER BUT WILL NOT BE BELOW SEASONAL AVERAGES FOR TUE. BY 18Z WED THE GFS AND NAM ARE IN GOOD AGREEMENT POSITIONING AN UPPER TROUGH OVER CO INTO NM WITH SURFACE TROUGHING IN PLACE OVER THE HIGH PLAINS. THIS WILL KEEP ABOVE NORMAL TEMPS IN PLACE DURING THE DAY WED. PREVIOUS FORECAST HAD POPS IN FOR WED NIGHT INTO THU AS THIS SYSTEM TRACKS THROUGH AND THIS CONTINUES TO LOOK REASONABLE. FRI-MON: CONFIDENCE IN THESE PERIODS IS HIGHER THAN THEY WERE A COUPLE DAYS AGO AS THE OPERATIONAL GFS IS NOW MORE IN LINE WITH THE MEAN AND ENSEMBLE MEMBERS. IN ADDITION THE OPERATIONAL ECM IS ALSO IN FAIRLY GOOD AGREEMENT WITH THE OVERALL UPPER PATTERN. WITH THIS SAID A POSITIVELY TILTED UPPER TROUGH IS EXPECTED TO SWING THROUGH SAT INTO SUN WITH THIS SYSTEM COMING OUT IN TWO PIECES OF ENERGY...ONE OVER THE NORTHERN PLAINS AND ANOTHER OVER THE ARKLATEX REGION. CURRENT THINKING IS THAT WERE NOT LOOKING A WIDESPREAD PRECIP EVENT WITH THE BULK OF THE PRECIP STAYING SOUTHEAST OF THE FORECAST AREA. THE WAVE TO THE NORTH WILL ALLOW SOME RELATIVELY COOLER AIR TO SPILL INTO THE PLAINS FOR SUN INTO MON. LAWSON AVIATION... FOR 18Z TAFS...EXPECT CEILINGS TO GO IFR ACROSS CENTRAL KS AROUND MIDNIGHT AS DEFORMATION ZONE/FRONTOGENESIS DEVELOPS. SOUNDINGS SUGGEST MAINLY SNOW AT KRSL AND MIX OF RAIN/SNOW AT SLN FOR MOST OF THE NIGHT. AT HUT/ICT...TEMPERATURES SHOULD BE WARM ENOUGH TO KEEP PRECIPITATION FALLING AS RAIN...EXCEPT FOR POSSIBLY THE VERY END OF THE EVENT. WITH THIS BEING RATHER LOW CONFIDENCE...HAVE OPTED NOT TO INCLUDED IT. IN ADDITION...GUSTY WINDS ARE EXPECTED LATER TONIGHT IN WAKE OF FRONT GIVEN TIGHT PRESSURE GRADIENT. -HOWERTON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 34 45 27 50 / 60 30 0 10 HUTCHINSON 32 44 25 48 / 70 30 0 10 NEWTON 34 44 26 49 / 70 50 0 10 ELDORADO 36 45 25 49 / 60 40 0 10 WINFIELD-KWLD 37 47 27 51 / 50 20 0 10 RUSSELL 27 41 21 45 / 80 30 0 10 GREAT BEND 28 42 22 46 / 80 30 0 10 SALINA 32 44 24 47 / 80 50 0 10 MCPHERSON 32 44 24 47 / 70 50 0 10 COFFEYVILLE 45 49 28 51 / 70 30 0 10 CHANUTE 43 47 26 51 / 70 30 0 10 IOLA 42 46 26 50 / 70 30 0 10 PARSONS-KPPF 44 48 27 51 / 70 30 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jan 7, 4:04 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 404 PM CST MON JAN 7 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 404 PM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG OR MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS EARLY THIS EVENING. GUSTY WINDS TO 50 MPH AND SMALL HAIL IS MOST LIKELY WITH THE STRONGER STORMS...HOWEVER ISOLATED SEVERE STORMS CANNOT BE RULED OUT. SNOW IS LIKELY AFTER MIDNIGHT ACROSS CENTRAL KANSAS...WITH 1 TO 2 INCHES OF ACCUMULATION POSSIBLE BEFORE DAWN EARLY TUESDAY MORNING. THE AMOUNT OF SNOW WILL BE LIMITED BY RELATIVELY WARM TEMPERATURES EARLY IN THE EVENT...WITH PRECIPITATION INITIALLY FALLING AS RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL REMAIN LIKELY ACROSS PORTIONS OF CENTRAL KANSAS ON TUESDAY MORNING...WITH SOME ADDITIONAL ACCUMULATIONS POSSIBLE. RAIN MIXED WITH SNOW WILL AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS ON TUESDAY...HOWEVER NO ACCUMULATION OF SNOW IS EXPECTED IN THESE AREAS. A CHANCE FOR SNOW...OR RAIN MIXED WITH SNOW WILL RETURN TO MUCH OF THE AREA BY WEDNESDAY NIGHT AND INTO THURSDAY MORNING. AT THIS TIME...LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/HOWERTON/LAWSON
In the hours before
Special weather statement, Jan 7, 6:15 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 615 PM CST MON JAN 7 2008 KSZ072-096-080045- ALLEN-NEOSHO- 615 PM CST MON JAN 7 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES... AT 613 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CHANUTE...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
Local storm report, Jan 7, 6:42 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CST MON JAN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL THAYER 37.49N 95.47W
01/07/2008 E0.88 INCH NEOSHO KS TRAINED SPOTTER
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 6:19 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.